Virginia, 2008

Hail and Damaging Wind in Virginia, April 26, 2008

April 26, 2008 · NWS RNK · 7 events in 7 counties and zones

A cold front moved through the area bringing with it showers and thunderstorms. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moved through the area bringing with it showers and thunderstorms. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 26, 12:52 PM EST, 38 minutes earlier.

Area forecast discussion, Apr 26, 12:52 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
152 PM EDT SAT APR 26 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE EAST INTO THE REGION THIS AFTERNOON
BEFORE STALLING ACROSS NORTH CAROLINA TONIGHT. THE FRONT WILL
RETURN BACK NORTH AS A WARM FRONT SUNDAY AHEAD OF A MUCH STRONGER
LOW PRESSURE SYSTEM PASSING TO THE WEST SUNDAY NIGHT. A STRONG
COLD FRONT ASSOCIATED WITH THIS LOW WILL SWEEP EAST THROUGH THE
AREA MONDAY FOLLOWED BY MUCH COOLER WEATHER FOR EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
MODIFIED SOUNDINGS FROM RNK AND GSO SHOW SOME CAPES AROUND 1400
J/KG EAST OF THE BLUE RIDGE THIS AFTERNOON WITH A DECENT DEW POINT
DEPRESSION IN THE LOWEST 100 MB OF THE SOUNDING AND LARGE DCAPES
OF 600-800 J/KG. CELLS STARTING TO DEVELOP AT 16Z IN NORTHWEST
NORTH CAROLINA AND EXTREME SOUTHWEST VIRGINIA AND BETWEEN FVX AND
CHO WHERE THE LATEST MSAS AND LAPS ANALYSIS IS SHOWING THE
INSTABILITY IS AT A RELATIVE MINIMUM.

HAVE SLIGHTLY ADJUSTED THE TIMING OF THE FRONT AND ASSOCIATED BAND
OF SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON AND TONIGHT BASED
ON THE TIMING FROM THE RUC AND 12Z NAM. HAVE ALSO INCREASED CHANCE
OF RAIN EAST OF THE BLUE RIDGE BETWEEN 19-01Z SINCE THERE SHOULD
BE ENOUGH INSTABILITY AND EITHER A PREFRONTAL OUTFLOW BOUNDARY OR
THE ACTUAL COLD FRONT WILL TRIGGER SOME LIFT AND BASED ON CURRENT
RADAR TRENDS.

STAYED CLOSE TO A BLEND OF MAV/MET GUIDANCE FOR LOWS
TONIGHT...KEEPING IT MILDER IN THE EXTREME SOUTHERN COUNTY WARNING
AREA WHERE THE CLOUDS MAY NOT CLEAR OUT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
DRY WEATHER LOOKS SHORT LIVED INTO SUNDAY AS NEXT STRONGER S/W
RIDES UP THE RESIDUAL FRONT FROM THE SW AND GRADUALLY LIFTS THE
FRONT BACK THRU THE REGION BY SUNDAY NIGHT. GUIDANCE DIFFS
CONTINUE TO EXIST ON SUNDAY IN REGARDS TO NE ADVANCE OF DEEP
MOISTURE INTO THE WEAK RIDGE/WEDGE WITH THE GFS QUITE FAST/WET
WHILE MOST OTHER MODELS INCLUDING THE ENSEMBLES SLOWER WITH BEST
LIFT PINNED IN THE FAR SW. THEREFORE FOLLOWING A SLIGHTLY DRIER
TREND EXCEPT IN THE NC MOUNTAINS WHERE SE UPSLOPE FLOW LIKELY TO
LEAD TO MORE SHRA THAN GUIDANCE DEPICTS. DEEPER RH FLUX WILL OCCUR
SUNDAY NIGHT AS THE WARM FRONT LIFTS NORTH AND THEN MONDAY ALONG
THE COLD FRONT WHEN PRECIP LOOKS AIDED BY UPPER DIFFLUENCE AND
STRONG 85H JET. APPEARS GOOD POTENTIAL TO SEE A DECENT SWATH OF
QPF MOVE THRU THE REGION MONDAY UNLESS SPEED MAX SEEN ACROSS THE
SE STATES CAUSES CONVECTION TO CUT OFF NORTHWARD INFLOW. OTRW
CONTINUING TO RUN WITH MAINLY HIGH LIKELY POPS FOR NOW SUNDAY
NIGHT GIVEN THE OVERDONE GFS QPF IN THE WARM SECTOR AND THEN
LIKELYS TO CAT EAST MONDAY AS THE COLD FRONT ARRIVES. BUMPED UP
TEMPS SOME SUNDAY/SUNDAY NIGHT...THEN LOWERED A CAT OR SO WEST
MONDAY WHERE STEADY OR SLOW TEMP FALLS LIKELY IN THE AFTERNOON.

SHRA LOOKS TO TAPER OFF BY LATE MONDAY BEHIND THE FRONT WITH
INCREASING LOW LEVEL NW FLOW MAKING FOR DOWNSLOPE DRYING EAST AND
UPSLOPE CLOUDS/-SHRA FAR WEST. AXIS OF 5H COLD POOL PIVOTING THRU
LATER MONDAY NIGHT COMBO WITH COLD ADVECTION SUPPORTS A CHANGE TO
ELEVATION SNOW SHOWERS LATE SO INCLUDED MENTION MAINLY ABOVE 3K
FEET. OTRW CUT BACK ON POPS MONDAY NIGHT AND LOWERED TEMPS SOME
GIVEN PROGGED CHILLY 85H VALUES.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
00Z/26 GFS IS WEAKER WITH UPPER LOW ACROSS SE CANADA/NEW ENGLAND
NEXT WEEK COMPARED TO ITS PREVIOUS RUNS. HOWEVER...IT STILL IS
DEEPER/STRONGER THAN THE 12Z ECMWF AND 00Z/26 CANADIAN RUNS.

SFC FRONT WILL BE WELL EAST OF THE FORECAST AREA BY TUESDAY
MORNING...BUT NORTHWEST FLOW AND RESIDUAL MOISTURE WILL BRING SOME
SCT PCPN TO FAVORED WESTERN UPSLOPE REGIONS AND LOW LEVEL TEMPS
SUPPORT PRECIP FALLING AS SNOW IN HIGHER ELEVATIONS OF GREENBRIER
COUNTY.

AS HIGH SETTLES OVER THE REGION TUESDAY NIGHT...WILL HAVE TO WATCH
THE POTENTIAL FOR FROST/FREEZE IN MOUNTAIN VALLEYS...UNLESS CLOUDS
IN NW FLOW KEEP TEMPS UP.

FOR WED THROUGH FRIDAY...GFS KEEPS MEAN TROF OVER THE EASTERN USA
AND WITH LARGE VORTEX SPINNING ACROSS SE CANADA/NEW ENGLAND...SFC
BOUNDARY SLIPS INTO NRN VIRGINIA THURSDAY...THEN SOUTH INTO OUR
FORECAST AREA BY FRIDAY. THIS FRONTAL POSITION IS FURTHER NORTH THAN
PREVIOUS RUNS. MEANWHILE...12Z ECMWF AND 00Z/26 CANADIAN ARE MUCH
WEAKER WITH THE UPPER LOW AND PUSH RIDGE OVER THE FORECAST AREA
LATE IN THE LONG TERM PERIOD. WITH THE GFS TRENDING WEAKER WITH NEW
ENGLAND UPPER LOW...LEANED TOWARD WARMER/DRIER ECMWF/CANADIAN FOR
WED/THUR...BUT FORECAST CONFIDENCE IN THIS PERIOD LOW.

DID ADD SMALL POPS TO FRIDAY WITH 00Z/26 CANADIAN MODEL PUSHING WEAK
SHORTWAVE INTO THE REGION AHEAD OF MIDWEST SYSTEM.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE BLUE RIDGE SINCE
16Z AND WILL BE CLOSE TO ROA FOR THE BEGINNING OF THE TAF. BASED ON
RADAR TRENDS TRIED TO NARROW DOWN THE TIMING OF WHEN CONVECTION
WOULD BE NEAR THE OTHER TAF SITES.

MVFR FOG IS QUESTIONABLE AT DAN OVERNIGHT SINCE MID LEVEL CLOUDS
MAY NOT COMPLETELY CLEAR OUT OF EXTREME SOUTHERN VIRGINIA.
OTHERWISE...THERE WILL BE A BRIEF PERIOD OF VFR CONDITIONS
BEHIND THE FRONT TONIGHT AND SUNDAY.

A RENEWED THREAT OF SHRA/TSRA WITH A FRONTAL PASSAGE RETURNS WITH
THE PASSAGE OF A MUCH STRONGER COLD FRONT MONDAY. UNSETTLED
CONDITIONS INCLUDING LINGERING LOW CLOUDS MAY PERSIST IN THE
MOUNTAINS TUESDAY INTO WEDNESDAY OTRW VFR IS EXPECTED TO RETURN
INTO MIDWEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/PC
NEAR TERM...AMS
SHORT TERM...JH/KK
LONG TERM...PH
AVIATION...AMS/JH
Hazardous weather outlook, Apr 26, 3:12 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 AM EDT SAT APR 26 2008

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-270815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
412 AM EDT SAT APR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

COLD HIGH PRESSURE WILL BUILD OVER THE AREA TUESDAY INTO TUESDAY
NIGHT. THIS MAY RESULT IN FROST OR FREEZE CONDITIONS ESPECIALLY
ACROSS THE VALLEYS BY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-270815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
412 AM EDT SAT APR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA MONDAY AFTERNOON
POSSIBLY BRINGING A FEW STRONG TO SEVERE THUNDERSTORMS TO PARTS OF
THE AREA MAINLY EAST OF THE BLUE RIDGE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 26, 1:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT SAT APR 26 2008

VAZ032-033-043-261915-
PATRICK VA-FRANKLIN VA-HENRY VA-
209 PM EDT SAT APR 26 2008

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF WOOLWINE...OR ABOUT 2 MILES
SOUTH OF BUFFALO RIDGE...MOVING EAST AT 29 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...CRITZ AT 215 PM
EDT...SANVILLE...FAIRY STONE STATE PARK AT 225 PM EDT...PHILPOTT
DAM...SPENCER AT 230 PM EDT...BASSETT AT 235 PM
EDT...STANLEYTOWN...FIELDALE AT 240 PM EDT...COLLINSVILLE... AND
VILLA HEIGHTS AT 245 PM EDT.

EXPECT RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH DURING THE
NEXT 30 MINUTES. WIND GUSTS WILL BE 30 TO 40 MPH WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS

The radar

The Roanoke radar (KFCX), 62 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
April 26, 1:30 PM EST
Where
Bedford County, Montvale
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
37.380, -79.730

Thunderstorm winds blew down trees across Highway 460. Power lines were also blown down by the winds. Damage values are estimates.

Hail, Botetourt

When
April 26, 1:42 PM EST
Where
Botetourt County, 2 mi N of Eagle Rock
Measured
0.75 in hail
Reported by
Public
Coordinates
37.659, -79.800

Hail, Buckingham

When
April 26, 2:35 PM EST
Where
Buckingham County, Gold Hill
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.620, -78.370

Hail, Amherst

When
April 26, 2:50 PM EST
Where
Amherst County, 10 mi W of Amherst
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.580, -79.233

Hail, Campbell

When
April 26, 3:38 PM EST
Where
Campbell County, Rustburg
Measured
0.75 in hail
Reported by
Public
Coordinates
37.280, -79.100

Hail, Appomattox

When
April 26, 4:00 PM EST to 4:15 PM EST
Where
Appomattox County, Appomattox
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.350, -78.830

Hail, Franklin

When
April 26, 6:00 PM EST
Where
Franklin County, 5 mi S of Ferrum
Measured
0.75 in hail
Reported by
Public
Coordinates
36.848, -80.020

The hail completely covered the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96564, 96567, 96569, 96572, 96575, 96591, 96592.